Nebraska, 2008Hail in Nebraska, June 18, 2008
June 18, 2008 · NWS GID · 4 events in 2 counties and zones
Thunderstorms developed over south central Nebraska during the evening hours as an upper level disturbance crossed over the Central Plains. Modest instability and shear allowed a few of these to become severe, dropping hail up to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- $350,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over south central Nebraska during the evening hours as an upper level disturbance crossed over the Central Plains. Modest instability and shear allowed a few of these to become severe, dropping hail up to the size of golfballs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 18, 5:47 PM CST, 18 minutes earlier.
Area forecast discussion, Jun 18, 5:47 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT WED JUN 18 2008
.AVIATION...00Z TAF. CONVECTION IN SOUTH CENTRAL NEBRASKA HAS
PRETTY AVOIDED THE KGRI AREA. DON/T SEE ANY MAJOR CHANGE TO
THAT TREND...AS CONVECTION TO THE SOUTH WILL STAY THERE AS WILL
THE STUFF AROUND ORD. DO EXPECT MID CLOUDS TO BECOME MORE
PREVALENT BY LATE EVENING...AND AT THAT POINT VFR CIGS OF 4-6K
WILL DEVELOP WITH PERIODS OF MVFR CIGS ASSOCIATED WITH SOME
PASSING THUNDERSTORMS. THE RISK FOR THUNDERSTORMS CONTINUES
ALL DAY THURSDAY...BUT TIMING IS DIFFICULT AND CONFIDENCE IS
LOW.
&&
.PREV DISCUSSION... /ISSUED 322 PM CDT WED JUN 18 2008/
SHORT TERM...MAIN CONCERN IS THUNDERSTORM CHANCES TONIGHT. THE
NORTH AND EAST CWFA HAS BATTLED SCATTERED SHOWERS AND STORMS TODAY
ALONG A FAIRLY DISTINCT MID LEVEL BOUNDARY IN NORTHWEST FLOW. THAT
PRECIPITATION LAYED OUT A BOUNDARY INTO THE SOUTHWEST CWFA...AND
THAT IS CURRENTLY PRIME AREA OF CONVERGENCE/INSTABILITY AND NOW
MORE INTENSE STORM FORMATION. EVERYTHING POINTS TOWARD THIS AREA
OF STORMS IN SOUTHWEST NEBRASKA...ORGANIZING AND ROLLING EAST
SOUTHEAST...WITH LIKELY IMPACTS TO OUR SOUTHWEST CWFA. SIMILAR TO
LAST NIGHT...HAIL....WIND...AND RAIN THE MAIN IMPACTS. AM
EXPECTING ELEVATED CONVECTION IN THE NORTHEAST CWFA TO BE
GENERALLY INSIGNIFICANT FOR THE NEXT COUPLE OF HOURS. LITTLE
LATER ON...THIS MAY LIGHT UP FURTHER AS TRAIN OF CONVECTION FROM
SOUTH CENTRAL SOUTH DAKOTA MOVES INTO THAT AREA. ALL THIS SPELLS
WIDESPREAD RAIN/STORM CHANCES TONIGHT WITH SOME FAIRLY SIGNIFICANT
RAINFALL. ON THURSDAY WE MAY DEAL WITH SOME LINGERING SHOWERS/STORMS
BUT IT DOESN/T APPEAR AS WELL ORGANIZED/PROLIFIC AS TONIGHT.
LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN
LIES WITH PRECIPITATION CHANCES AS REGION REMAINS UNDER
NORTHWESTERLY FLOW ALOFT. WILL STATE RIGHT OFF THAT CONFIDENCE IN
THE TIMING/LOCATION OF PRECIPITATION CHANCES THROUGH THIS PERIOD
IS NOT HIGH...AS IT IS DIFFICULT TO PIN DOWN EXACT DETAILS FOR THE
FEATURES IN THIS TYPE OF PATTERN...ESPECIALLY FURTHER OUT IN TIME.
LOOKING AT FRIDAY THROUGH THE WEEKEND...EXPECTING DAYTIME HOURS TO
BE DRY DURING THIS TIMEFRAME. EARLY ON THE UPPER LEVELS SEE LITTLE
CHANGE...WITH A SOMEWHAT BROAD PATTERN WITH TROUGHING REMAINING OVER
THE EASTERN CONUS AND RIDGING OVER THE ROCKIES. AS THE WEEKEND
PASSES...THIS PATTERN BEGINS TO AMPLIFY A BIT AS ENERGY FROM A LOW
OVER EASTERN CANADA DIGS FURTHER SOUTH INTO THE MIDWEST REGION AND
ENERGY FROM THE LOW OVER THE GULF OF ALASKA MOVES ONTO THE WEST
COAST. THIS WILL SHIFT THE RIDGE AXIS CLOSER TO THE PLAINS REGION.
AT THE SURFACE...A WEAK TROUGH/SURFACE BOUNDARY REMAINS OVER THE
FRONT RANGE/HIGH PLAINS AREA...WITH GENERALLY SOUTH/SOUTHEASTELRY
WINDS BRINGING UPSLOPE FLOW. THIS WILL HELP TO KEEP
MOISTURE...WARMER AIR AND INSTABILITY IN THE REGION. WEAK
SHORTWAVES MOVING THROUGH THE MAIN MID/UPPER LEVEL FLOW IS EXPECTED
TO WORK WITH THIS UPSLOPE FLOW TO AID IN THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. SOME OF THESE COULD WORK
THEIR WAY INTO OUR CWA DURING THE EVENING AND INTO THE OVERNIGHT
HOURS AS THE LOW LEVEL JET PICKS BACK UP. KEPT POPS LOW DUE TO
UNCERTAINTY IN THE MODELS. AS FAR AS HIGH TEMPERATURES GO...WITH
THE UPPER LEVEL RIDGE AXIS SHIFTING FURTHER EAST...SO WILL THE
WARMER AIR. SLIGHT WARMING TREND CONTINUES INTO SUNDAY...WHEN HIGHS
ARE EXPECTED TO BE IN THE MID 80S TO NEAR 90 DEGREES.
FOR MONDAY AND MONDAY NIGHT...MODELS HINTING AT THE WESTERN CONUS
RIDGE STARTING TO BREAK DOWN AS PIECES OF ENERGY FROM THE GULF OF
ALASKA LOW PASS THROUGH. INSERTED POPS FOR MONDAY AND MONDAY
NIGHT...AS ONE OF THESE DISTURBANCES LOOKS TO PASS OVER THE
CWA...BUT DIFFERENCES BETWEEN THE MODELS WITH THE TIMING LEADS TO
LOW CONFIDENCE.
TUESDAY THROUGH WEDNESDAY...EXPECTING CONTINUED HIGH TEMPERATURES
NEAR 90 DEGREES AS RIDGE AXIS REMAINS IN CLOSE PROXIMITY. LATEST
MODEL OUTPUT DEPICTS A STOUT UPPER LEVEL LOW PRESSURE SYSTEM MOVING
INTO THE PAC NW AND SHIFTING/BREAKING DOWN THE RIDGE...BUT DIFFERENCES
EXIST IN REGARD TO HOW MUCH THE RIDGE IS BROKEN DOWN. THE ECMWF IS
QUICKER AND STRONGER...AND TRANSITIONS TO MORE ZONAL FLOW WITH
DISTURBANCES AND PRECIP CROSSING THE REGION...WHERE THE GFS RIDGE IS
A BIT MORE STUBBORN WITH BREAKING DOWN THE RIDGE. WITH THE
DIFFERENCES IN MODELS...DECIDED TO KEEP FORECAST DRY.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 18, 3:15 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT WED JUN 18 2008
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
415 PM CDT WED JUN 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY FROM THE WEST
THROUGH THE EARLY EVENING...AND THEN CONTINUE OVER MUCH OF THE AREA
THROUGH THE MIDNIGHT HOUR. SOME SEVERE WEATHER IS LIKELY...WITH HAIL
TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 70 MPH...AND LOCALLY HEAVY
RAIN OF 1 TO 2 INCHES THE MAIN HAZARDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE THIS EVENING...MAINLY WEST OF A LINE FROM KEARNEY NEBRASKA
TO OSBORNE KANSAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AS HAS BEEN THE CASE RECENTLY...THERE ARE SEVERAL CHANCES FOR
THUNDERSTORMS FOR THE UPCOMING WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY EVENING.
AFTER THAT...THE NEXT RISK FOR THUNDERSTORMS INCLUDE FRIDAY
NIGHT...SATURDAY NIGHT...AND THEN AGAIN MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...ESPECIALLY THIS EVENING
WEST OF A LINE FROM KEARNEY NEBRASKA TO OSBORNE KANSAS.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jun 18, 4:17 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT WED JUN 18 2008
NEZ072-082-182245-
FURNAS-GOSPER-
517 PM CDT WED JUN 18 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
SOUTHERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
HOLBROOK TO BARTLEY TO 19 MILES WEST OF LEBANON...AND MOVING EAST AT
36 MPH.
* THUNDERSTORMS WILL BE NEAR...
HOLBROOK BY 525 PM CDT
ARAPAHOE BY 530 PM CDT
WILSONVILLE BY 540 PM CDT
HENDLEY BY 545 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 18, 4:43 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT WED JUN 18 2008
NEZ082-182315-
FURNAS-
543 PM CDT WED JUN 18 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
SOUTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILSONVILLE...OR 23 MILES NORTHWEST OF
NORTON...AND MOVING SOUTHEAST AT 21 MPH.
* THE THUNDERSTORM WILL BE NEAR...
WILSONVILLE BY 555 PM CDT
HENDLEY BY 610 PM CDT
BEAVER CITY BY 615 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 18, 4:52 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT WED JUN 18 2008
NEZ039-046-182330-
SHERMAN-VALLEY-
552 PM CDT WED JUN 18 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
NORTHERN SHERMAN COUNTY IN CENTRAL NEBRASKA
VALLEY COUNTY IN CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF ORD.
AT 550 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES NORTH OF COMSTOCK...OR 15 MILES WEST OF ORD...AND MOVING EAST
AT 21 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FORT HARTSUFF STATE PARK...
ELYRIA...
ORD...
ARCADIA...
DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
PFANNKUCH
Special weather statement, Jun 18, 5:34 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT WED JUN 18 2008
NEZ039-190000-
VALLEY-
634 PM CDT WED JUN 18 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
WESTERN VALLEY COUNTY IN CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF ORD.
AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SARGENT...OR 22 MILES WEST OF ORD...AND
MOVING SOUTHEAST AT 26 MPH.
* THE THUNDERSTORM WILL BE NEAR...
ARCADIA BY 700 PM CDT
DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Hail, Sherman
- When
- June 18, 6:05 PM CST to 6:12 PM CST
- Where
- Sherman County, 11.18 mi WNW of Loup City to 8.51 mi NW of Loup City
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 41.340, -99.180
Penny to quarter size hail was reported.
Hail, Sherman
- When
- June 18, 6:42 PM CST
- Where
- Sherman County, 0.69 mi S of Litchfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.160, -99.150
Hail, Sherman
- When
- June 18, 7:02 PM CST
- Where
- Sherman County, 4.74 mi W of Hazard
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $250,000
- Reported by
- Public
- Coordinates
- 41.090, -99.170
Hail, Buffalo
- When
- June 18, 7:20 PM CST
- Where
- Buffalo County, 3.71 mi W of Sweetwater
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -99.090
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, June 18 to 30, 20081 death · $30,000 · 1 event
- Tornado and Hail in Oklahoma, June 18, 2008$368,000 · EF2 · 6 events
- Hail and Damaging Winds in Wyoming, June 18, 20081 death · $1,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20086 injured · $219,000 · 2 in hail · 17 events
- Flash Flooding in Missouri, June 18 to 19, 2008$675,000 · 3 events
- Tornado and Hail in Kansas, June 18, 2008$85,000 · EF1 · 22 events
- Flash Flood in Illinois, June 18, 2008$500,000 · 1 event
- Hail in Nebraska, June 18 to 19, 2008$350,000 · 4.5 in hail · 7 events
- Excessive Heat in Arizona, June 18 to 22, 200810 injured · 1 event
- Hail and Damaging Wind in Texas, June 18, 2008$213,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Kansas, June 18, 2008$30,000 · 1.25 in hail · 25 events
- Damaging Wind in Kansas, June 18, 2008$75,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117574, 117576, 117577, 117578.